Maine, 2008Flash Flood in Maine, April 30, 2008
April 30, 2008 · NWS CAR · 1 event in 1 county or zone
though the lower portion remained intact. A surge of water did cause some minor flooding just downstream from the dam.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper portion of the Mill Pond dam was partially breached...though the lower portion remained intact. A surge of water did cause some minor flooding just downstream from the dam.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 30, 2:09 PM EST, 36 minutes earlier.
Area forecast discussion, Apr 30, 2:09 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
309 PM EDT WED APR 30 2008
.SYNOPSIS...
A WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST TONIGHT
AND THURSDAY. HIGH PRESSURE WILL REMAIN OVER MOST OF THE AREA
FRIDAY EXCEPT FOR AROOSTOOK COUNTY WHERE WEAK TROUGHING MAY PRODUCE
CLOUDS AND SCATTERED SHOWERS. HIGH PRESSURE WILL THEN BUILD ACROSS
THE ENTIRE STATE FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
SIGNIFICANT HYDRO ISSUES ACROSS THE CWA ATTM...SPCLY CENTRAL W
AND N... THESE ADDRESSED IN MORE DETAIL BLO.
SYSTEM WHICH BROUGHT ANYWHERE FROM 1-4 INCHES OF RAIN TO OUR FA
OVER THE PAST 24-36 HRS HAS MOVED N OF THE AREA. IN ITS WAKE IS A
CYCLONIC FLOW OF QUITE COOL BUT DRIER AIR WHICH HAS LED TO WDSPRD
SC CIGS ACROSS MUCH OF THE REGION. SAT PIX SHOW DOWNSLOPE AFFECTS
HAVE LED TO SOME DRYING AND DCRS IN THE CLD CVR ACROSS DOWNEAST
AREAS.. ALSO SEEING SOME EROSION OF THE CLDS ACROSS FAR WRN AREAS
AND TO AREAS IMMEDIATELY UPSTREAM OF THERE... GUIDANCE SUGGESTS
CLEARING ACROSS CENTRAL AND NRN AREAS LATER THIS AFTN BUT AM A
LITTLE CONCERNED BASED UPON SAT PIX TRENDS AND THICKNS OF THE CLD
CVR ACROSS THE AREA THAT THIS MAY BEE A BIT OPTIMISTIC... WILL SET
UP CLD GRIDS TO SHOW DCRS IN CLDS BY ERLY EVE ACROSS CENTRAL AREAS
AND LATER THIS EVE ACROSS THE N...
WEAK RDG OF HGH PRES SHOULD BUILD INTO THE AREA OVRNT TNGT AND
REMAIN THRU THU. XPCT THIS TO LEAD TO PARTLY TO MOSTLY SUNNY SKIES
ACROSS THE FA ON THU BUT STILL COOL TEMPS...
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE CENTERED EAST OF JAMES BAY WILL CONTINUE TO RIDGE
ACROSS THE REGION THURSDAY NIGHT AND EARLY FRIDAY. SOME DIFFERENCE IN
THE MODELS WITH WEAK TROUGHING OVER NEW BRUNSWICK FOR LATE FRIDAY
AND FRIDAY NIGHT. NAM KEEPS TROUGHING EAST OF THE BORDER BUT GFS
MOVES TROUGHING WESTWARD INTO EASTERN PORTIONS OF THE FORECAST
AREA. WILL COMPROMISE BETWEEN THE TWO MODELS AND INTRODUCE
SCATTERED SHOWERS INTO NORTHEAST SECTIONS FRIDAY AFTERNOON THROUGH
FRIDAY EVENING. AT THIS TIME EXPECT ANY SHOWERS TO BE LIGHT WITH
QPF AMOUNTS AROUND A TENTH OF AN INCH. AS UPPER RIDGE JUST WEST OF
THE REGION CONTINUES TO STRENGTHEN AND BUILD SLOWLY
EASTWARD...WEAK TROUGHING WILL DISSIPATE LATE FRIDAY NIGHT. HIGH
PRESSURE THEN BUILDS OVER THE REGION SATURDAY WITH PLENTY OF
SUNSHINE FOR THE REGION.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
GMOS HAS COME IN LINE WITH ECMWF SOLUTION SO PRIMARILY USED THE
GMOS FOR THE LONG TERM. STRONG HIGH PRESSURE WILL CONTINUE TO
PROVIDE A SUNNY DAY ON SUNDAY. UPPER TROUGH TO THE WEST WILL
SLOWLY APPROACH THE REGION EARLY NEXT WEEK WITH INCREASE IN CLOUDS
AND SHOWERS BY MONDAY NIGHT CONTINUING THROUGH WEDNESDAY.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MNLY VFR CONDS XPCTD TO PERSIST AT ALL TAF SITES THRU THU...
EXPECT VFR CONDITIONS THURSDAY NIGHT THROUGH MONDAY EXCEPT FOR
MVFR CONDITIONS IN ANY SHOWERS ACROSS THE NORTHERN SITES FRIDAY
AFTERNOON INTO FRIDAY EVENING.
&&
.MARINE...
NEAR TERM: WNDS/SEAS XPCTD TO REMAIN BLO SCA THRU THE NEAR TERM...
SHORT TERM: QUIET CONDITIONS TO CONTINUE OVER THE WATERS THROUGH
THE SHORT TERM. USED A BLEND OF THE NAM AND GFS FOR WINDS AND
WNAWAVE FOR SEAS.
&&
.HYDROLOGY...
SEVERAL RIVERS ACROSS THE CWA CURRENTLY AT OR ABOVE FLOOD STAGE AT
TIME. FLOOD WARNINGS CONTINUE FOR THE FOLLOWING RIVERS: ST JOHN AT
FORT KENT...ALLAGASH RIVER ABOVE ALLAGASH...BIG BLACK RIVER NEAR
DEPOT MOUNTAIN...FISH RIVER ABOVE FORT KENT...AROOSTOOK RIVER BELOW
MASARDIS...PISCATAQUIS RIVER ABOVE DOVER-FOXCROFT...MATTAWAMKEAG
RIVER AT MATTAWAMKEAG...EAST BRANCH PENOBSCOT RIVER ABOVE
GRINDSTONE...PENOBSCOT RIVER AT WEST ENFIELD...PENOBSCOT RIVER AT
EDDINGTON...AND THE PISCATAQUIS RIVER AT MEDFORD.
PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR INFORMATION
REGARDING SPECIFIC CREST TIMES FOR THE ABOVE REFERENCED RIVERS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH THURSDAY EVENING FOR MEZ001>006-010-011-
015-031.
MARINE...NONE.
&&
NEAR TERM...KHW
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...KHW
MARINE...KHW/FOSTER
HYDROLOGY...DUDA/HEWITTHazardous weather outlook, Apr 30, 3:08 AM EST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
408 AM EDT WED APR 30 2008
MEZ001>006-010-011-015-031-010815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
408 AM EDT WED APR 30 2008
...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR FOR
FURTHER UPDATES ON THIS WEATHER SITUATION.
MEZ016-017-029-030-032-010815-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
408 AM EDT WED APR 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-010815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
408 AM EDT WED APR 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FITZSIMMONS
In the hours before
Local storm report, Apr 30, 10:48 AM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1148 AM EDT WED APR 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLOOD 2 N VAN BUREN 47.19N 67.94W
04/30/2008 XXX XX EMERGENCY MNGR
MANDATORY EVACUATIONS IN THE TOWN OF KEEGAN DUE TO
FLOODING.
&&
JAHLocal storm report, Apr 30, 12:01 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
101 PM EDT WED APR 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLOOD FORT KENT 47.26N 68.59W
04/30/2008 AROOSTOOK ME LAW ENFORCEMENT
RTE 11 AND RTE 1 IN FORT KENT CLOSED.
1100 AM FLOOD ISLAND FALLS 46.01N 68.27W
04/30/2008 AROOSTOOK ME DEPT OF HIGHWAYS
OLD PATTEN ROAD CLOSED. RTE 2 WATER OVER ROAD STILL OPEN
AT THIS TIME.
1100 AM FLOOD WASHBURN 46.79N 68.16W
04/30/2008 AROOSTOOK ME LAW ENFORCEMENT
WATCHING MILL POND DAM.
1100 AM FLOOD GREENFIELD 45.05N 68.48W
04/30/2008 PENOBSCOT ME DEPT OF HIGHWAYS
MINOR FLOODING ON GREENBUSH RD...DOW RD.
1100 AM FLOOD WEST SEBOEIS 45.53N 68.88W
04/30/2008 PENOBSCOT ME LAW ENFORCEMENT
ROAD WASHED OUT.
1100 AM FLOOD MACWAHOC 45.63N 68.26W
04/30/2008 AROOSTOOK ME DEPT OF HIGHWAYS
BANCROFT RD FLOODING 7 FT FROM RD. RTE 157 OVR RD.
1100 AM FLOOD DOVER-FOXCROFT 45.18N 69.23W
04/30/2008 PISCATAQUIS ME LAW ENFORCEMENT
SOUTH ST. LOWER END OF LINCOLN ST. RTE 7. MINOR FLOODING
ROADS STILL OPEN.
1100 AM FLOOD LINCOLN 45.36N 68.51W
04/30/2008 PENOBSCOT ME LAW ENFORCEMENT
NORTH CHESTER RD NEAR BUTTERFIELD RIDGE RD CLOSED.
1100 AM FLOOD EAST MILLINOCKET 45.63N 68.57W
04/30/2008 PENOBSCOT ME LAW ENFORCEMENT
HATHOWAY RD CLOSED.
1100 AM FLOOD TOPSFIELD 45.42N 67.74W
04/30/2008 WASHINGTON ME DEPT OF HIGHWAYS
WATCHING RTE 6.
1100 AM FLOOD VAN BUREN 47.16N 67.94W
04/30/2008 AROOSTOOK ME CO-OP OBSERVER
BOAT DOCK UNDERWATER.
1130 AM FLOOD 2 N VAN BUREN 47.19N 67.94W
04/30/2008 XXX XX EMERGENCY MNGR
MANDATORY EVACUATIONS IN THE TOWN OF KEEGAN DUE TO
FLOODING.
&&
RLNLocal storm report, Apr 30, 12:18 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
118 PM EDT WED APR 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLOOD MILO 45.25N 68.99W
04/30/2008 PISCATAQUIS ME LAW ENFORCEMENT
MEDFORD RD APPROX 2 MILES OF RD COVERED BY UP TO 5 FT OF
WATER. PLEASANT ST 2-3 FT OF WATER COVERING A 200 FT
SECTION OF ROAD. LAKEVIEW ST 2-3 FT OF WATER COVERING 200
FT SECTION OF RD.
&&
RICHARDNLocal storm report, Apr 30, 12:43 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
143 PM EDT WED APR 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLOOD MASARDIS 46.50N 68.36W
04/30/2008 AROOSTOOK ME DEPT OF HIGHWAYS
RTE 11 CLOSED FROM THE MILL IN MASARDIS TO KNOWLES
CORNER.
0115 PM FLOOD FRENCHVILLE 47.28N 68.38W
04/30/2008 AROOSTOOK ME DEPT OF HIGHWAYS
RTE 1 NEAR ROSE ROSETTE RESTAURANT HAS FLOODED. OPEN ONLY
TO MDOT AND EMERGENCY RESPONSE.
0115 PM FLOOD 4 NNW SMYRNA MILLS 46.18N 68.20W
04/30/2008 AROOSTOOK ME DEPT OF HIGHWAYS
RTE 212 BTWN SMYRNA MILLS AND KNOWLES CORNER CLOSED DUE
TO RD FAILURE.
0115 PM FLOOD PATTEN 46.00N 68.45W
04/30/2008 PENOBSCOT ME DEPT OF HIGHWAYS
RTE 11 PATTEN TO KNOWLES CORNER CLOSED DUE TO ROAD
FAILURE.
0115 PM FLOOD STACYVILLE 45.86N 68.51W
04/30/2008 PENOBSCOT ME DEPT OF HIGHWAYS
RTE 11 STACYVILLE TO MEDWAY UNDER WATER CLOSED.
0115 PM FLOOD MATTAWAMKEAG 45.51N 68.36W
04/30/2008 PENOBSCOT ME DEPT OF HIGHWAYS
WATER OVR RD.
0115 PM FLOOD ISLAND FALLS 46.01N 68.27W
04/30/2008 AROOSTOOK ME DEPT OF HIGHWAYS
RD FLOODED BY D AND D PAVING.
0115 PM FLOOD MILO 45.25N 68.99W
04/30/2008 PISCATAQUIS ME LAW ENFORCEMENT
MEDFORD RD APPROX 2 MILES OF RD COVERED BY UP TO 5 FT OF
WATER. PLEASANT ST 2-3 FT OF WATER COVERING A 200 FT
SECTION OF ROAD. LAKEVIEW ST 2-3 FT OF WATER COVERING 200
FT SECTION OF RD.
&&
RICHARDNLocal storm report, Apr 30, 1:22 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
222 PM EDT WED APR 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLOOD MEDWAY 45.61N 68.53W
04/30/2008 PENOBSCOT ME DEPT OF HIGHWAYS
RTE 11 TO GRINDSTONE CLOSED. ROAD TO BAXTER STATE PARK
FROM MILLINOCKET CLOSED.
&&
RICHARDNLocal storm report, Apr 30, 2:37 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
337 PM EDT WED APR 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLOOD FRENCHVILLE 47.28N 68.38W
04/30/2008 AROOSTOOK ME DEPT OF HIGHWAYS
RTE 1 NEAR ROSETTE RESTAURANT HAS FLOODED. OPEN ONLY TO
MDOT AND EMERGENCY RESPONSE.
0330 PM FLOOD MATTAWAMKEAG 45.51N 68.36W
04/30/2008 PENOBSCOT ME FIRE DEPT/RESCUE
FLOODING WHERE THE MATTAWAMKEAG AND PENOBSCOT RIVERS COME
TOGETHER.
&&
RLNFlash Flood, Aroostook
- When
- April 30, 2:45 PM EST to 8:15 PM EST
- Where
- Aroostook County, 0.71 mi WSW of Washburn to 0.54 mi WSW of Washburn
- Cause
- Dam / Levee Break
- Reported by
- Emergency Manager
- Coordinates
- 46.776, -68.164
A partial breach of the upper portion of the Mill Pond Dam led to an increase in stream levels just downstream from the dam...even though the lower portion of the dam remained intact. Some precautionary evacuations did occur. However...the upper portion of the dam stabilized several hours later with no further flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Maine, April 30, 2008$727,000 · 1 event
- Flood in Maine, April 30, 2008$727,000 · 1 event
- Flood in Maine, April 30, 2008$727,000 · 1 event
- Flood in Maine, April 30, 2008$481,000 · 1 event
- Flood in Maine, April 30, 2008$481,000 · 1 event
- Flood in Maine, April 30, 2008$481,000 · 1 event
- Flood in Maine, April 30, 2008$192,000 · 1 event
- Wildfire in Colorado, April 30, 2008$30,000 · 1 event
- Heavy Snow and Winter Weather in Colorado, April 30, 20089 events
- High Wind in Arizona, April 30, 200854 kt wind · 3 events
- High Wind in New Mexico, April 30, 200853 kt wind · 2 events
- Wildfire in Texas, April 30, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96751.